Texas, 2017Flash Flood and Hail in Texas, June 23, 2017
June 23, 2017 · NWS MAF · 18 events in 8 counties and zones
There was an upper ridge over the southwest part of the country with a cold front that moved into West Texas and southeast New Mexico during the late afternoon and evening hours. A lot of heat and plentiful low-level moisture were across the area which aided in instability, and there was a surface low in the vicinity of the western Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper ridge over the southwest part of the country with a cold front that moved into West Texas and southeast New Mexico during the late afternoon and evening hours. A lot of heat and plentiful low-level moisture were across the area which aided in instability, and there was a surface low in the vicinity of the western Permian Basin. There was an upper level disturbance that moved over the area and intense low level winds that developed that evening and night which brought in more moisture. These conditions, along with good wind shear, allowed for thunderstorms to develop across West Texas and southeast New Mexico. These storms produced large hail, damaging winds, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 12:46 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 23, 12:46 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017
.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 79 70 81 / 60 30 50 40
Carlsbad 67 84 69 88 / 20 20 30 40
Dryden 77 96 75 92 / 40 30 20 20
Fort Stockton 72 84 68 88 / 40 20 30 30
Guadalupe Pass 67 77 63 81 / 20 20 30 40
Hobbs 64 79 64 81 / 30 10 50 40
Marfa 66 84 64 86 / 20 30 20 20
Midland Intl Airport 69 82 67 84 / 50 20 40 40
Odessa 69 81 68 85 / 50 20 40 40
Wink 69 85 71 89 / 30 20 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&Hazardous weather outlook, Jun 23, 12:45 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Fri Jun 23 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Heat Advisory remains in effect through early this evening for
areas from the southern Permian Basin into the Big Bend.
In addition, thunderstorms are possible this afternoon into this
evening, particularly along the cold front. Some storms may become
strong to severe, capable of producing damaging winds, large hail,
and locally heavy rainfall.
Brief, strong easterly winds are possible through Guadalupe Pass
late tonight in wake of a cold front.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There will be a chance for thunderstorms into the weekend. The main
threats will be lightning and brief heavy rainfall and localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across portions of Southeast New
Mexico and the Permian Basin late this afternoon and this evening.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Event by event
14 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Culberson
- When
- June 23, 2:51 PM CST
- Where
- Culberson County, Pine Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.880, -104.800
A thunderstorm moved across Culberson County and produced a 58 mph wind gust at Pine Springs.
Thunderstorm Wind, Mitchell
- When
- June 23, 4:00 PM CST
- Where
- Mitchell County, 9 mi E of Colorado City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -100.696
A thunderstorm moved across Mitchell County and produced wind damage nine miles east of Colorado City. Power poles were blown down due to the thunderstorm. The cost of damage is a very rough estimate.
Thunderstorm Wind, Andrews
- When
- June 23, 4:25 PM CST
- Where
- Andrews County, 2 mi E of Andrews
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.320, -102.516
A thunderstorm moved across Andrews County and produced a 62 mph wind gust two miles east of Andrews.
Thunderstorm Wind, Mitchell
- When
- June 23, 4:35 PM CST
- Where
- Mitchell County, 0.62 mi SSE of Loraine
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 32.412, -100.715
A thunderstorm moved across Mitchell County and produced wind damage in Loraine. There were power lines reported down in Loraine. The time was estimated from radar. The cost of damage is a very rough estimate.
Thunderstorm Wind, Midland
- When
- June 23, 4:35 PM CST
- Where
- Midland County, 2.86 mi NNW of Midland
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 32.036, -102.105
A thunderstorm moved across Midland County and produced a 74 mph wind gust at Midland Airpark in Midland. A single engine private plane was ripped from its tie down and rolled an estimated 50 yards. The cost of damage is a very rough estimate.
Thunderstorm Wind, Midland
- When
- June 23, 4:35 PM CST
- Where
- Midland County, 2.54 mi NW of Midland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.029, -102.106
A thunderstorm moved across Midland County and produced wind damage in the City of Midland. The thunderstorm winds damaged the roof of a dorm at Midland College, and there was roof damage at a restaurant near TX-158 and W. Louisiana Avenue in Midland. The thunderstorm winds also snapped a power pole and uprooted trees. The cost of damage is a very rough estimate.
Thunderstorm Wind, Mitchell
- When
- June 23, 4:43 PM CST
- Where
- Mitchell County, 2.16 mi SW of Loraine
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 32.402, -100.750
A thunderstorm moved across Mitchell County and produced wind damage near Loraine. Multiple high profile train cars derailed just south of I-20 near mile marker 223 along Lucus Road. The survey team estimated that the wind speeds were roughly 90 mph through this area. The cost of damage is a very rough estimate.
Thunderstorm Wind, Mitchell
- When
- June 23, 4:45 PM CST
- Where
- Mitchell County, Colorado City
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 32.400, -100.850
A thunderstorm moved across Mitchell County and produced a 61 mph wind gust which caused wind damage in Colorado City. There was moderate tree and roof damage reported. The time was estimated from radar. The cost of damage is a very rough estimate.
Flash Flood, Mitchell
- When
- June 23, 4:45 PM CST to 8:00 PM CST
- Where
- Mitchell County, 0.75 mi WSW of Loraine to 0.81 mi ESE of Colorado City Arpt
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Public
- Coordinates
- 32.414, -100.731
Heavy rain moved across Mitchell County and produced flash flooding west of Loraine. There were flooded access roads along I-20 between mile markers 224 and 221. There was flooding along Lucus Road south of I-20. The cost of damage is a very rough estimate.
Hail, Midland
- When
- June 23, 4:50 PM CST to 4:59 PM CST
- Where
- Midland County, Midland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.000, -102.080
Thunderstorm Wind, Midland
- When
- June 23, 4:52 PM CST
- Where
- Midland County, (Maf) Midland Intl
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.930, -102.200
A thunderstorm moved across Midland County and produced a 60 mph wind gust at the Midland International Air and Space Port.
Thunderstorm Wind, Midland
- When
- June 23, 4:55 PM CST
- Where
- Midland County, 5 mi WNW of Midland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.028, -102.159
A thunderstorm moved across Midland County and produced a 60 mph wind gust five miles west northwest of the City of Midland.
Hail, Midland
- When
- June 23, 4:55 PM CST to 5:00 PM CST
- Where
- Midland County, 5 mi WNW of Midland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.028, -102.159
Hail, Midland
- When
- June 23, 5:00 PM CST to 5:05 PM CST
- Where
- Midland County, 4.27 mi W of Midland
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.992, -102.152
Thunderstorm Wind, Dawson
- When
- June 23, 5:30 PM CST
- Where
- Dawson County, 2 mi SE of Lamesa
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.709, -101.926
A thunderstorm moved across Dawson County and produced a 61 mph wind gust two miles southeast of Lamesa.
Thunderstorm Wind, Reeves
- When
- June 23, 6:03 PM CST
- Where
- Reeves County, 0.52 mi WNW of Pecos
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 31.424, -103.488
A thunderstorm moved across Reeves County and produced a 64 mph wind gust in Pecos. There were power outages reported in Pecos. The cost of damage is a very rough estimate.
Thunderstorm Wind, Glasscock
- When
- June 23, 6:35 PM CST
- Where
- Glasscock County, 4 mi SW of St Lawrence
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.629, -101.548
A thunderstorm moved across Glasscock County and produced a 64 mph wind gust four miles southwest of St. Lawrence.
Thunderstorm Wind, Reagan
- When
- June 23, 7:29 PM CST
- Where
- Reagan County, 1 mi WSW of Big Lake
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.195, -101.486
A thunderstorm moved across Reagan County and produced a wind gust of 58 mph one mile west southwest of Big Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, June 23 to 24, 2017$91 million · 1 event
- Heat in Texas, June 23, 20171 death · 1 event
- Flash Flood and Damaging Winds in Texas, June 23, 2017$7.0 million · 82 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, June 23 to 26, 2017$445,000 · EF1 · 40 events
- Flash Flooding and Flooding in Kentucky, June 23 to 25, 2017$2.5 million · 10 events
- Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017$108,000 · EF1 · 44 events
- Tornado and Flash Flooding in West Virginia, June 23, 2017$346,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in West Virginia, June 23, 2017$158,000 · EF1 · 11 events
- Damaging Winds in Arkansas, June 23, 2017$281,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Massachusetts, June 23, 2017$80,000 · 50 kt wind · 21 events
- Damaging Winds in Georgia, June 23, 2017$88,000 · 55 kt wind · 18 events
- Flash Flood and Flood in Michigan, June 23, 2017$145,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705009, 705016, 705017, 705018, 705110, 705449, 705364, 705111, 705365, 705112, 705113, 705114, 705115, 705117, 705118, 705122, 705127, 705247.